Kansas, 2023

Drought in Kansas, January 1 to 31, 2023

January 1 to 31, 2023 · NWS ICT · 23 events in 23 counties and zones

Drought conditions continued across the region as rainfall remained below seasonal normals. Exceptional drought (D4) or Extreme drought (D3) remained over most of southern Kansas during the month of January 2023.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Drought conditions continued across the region as rainfall remained below seasonal normals. Exceptional drought (D4) or Extreme drought (D3) remained over most of southern Kansas during the month of January 2023.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 31, 11:36 PM CST, 24 minutes earlier.

Area forecast discussion, Dec 31, 11:36 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1136 PM CST Sat Dec 31 2022

.SHORT TERM...(This evening through Monday night)
Issued at 300 PM CST Sat Dec 31 2022

FORECAST HIGHLIGHTS THE NEXT 7 DAYS:

* Fog potential southeast Kansas late tonight into Sunday morning.

* Above normal temperatures through Monday.

* Precipitation chances Monday-Monday night.

* Near to below normal temperatures Tuesday-Thursday, with a
  warming trend late week and next weekend.

With weak moist advection into a developing warm frontal zone,
thinking fog potential will increase late tonight into Sunday
morning over southeast Kansas, mainly southeast of the KS Turnpike.
Bufkit RAP soundings support patchy to areas of dense fog, so later
shifts may need to monitor for a possible dense fog advisory.
Fortunately, temperatures should remain above freezing, so patchy
slick spots on roads and bridge decks are unlikely.

Main forecast highlight is the anomalously deep western CONUS upper
trough ejecting onto Mid-America by Monday. Deterministic and
ensemble consensus continues to favor the highest precipitation
chances associated with this system over eastern Kansas, where deep
moisture transport and large scale ascent coincide. Have sided with
this model consensus for the official forecast. However, the
deterministic ECMWF solution continues to be the deeper and more
negatively tilted outlier with regard to the upper system, with also
a further south warm frontal position, which would favor a more
widespread footprint of precipitation across the region. If the
model consensus starts to trend closer to the ECMWF solution, later
shifts will need to increase rain chances and amounts further west
across the forecast area.

Warm thermal profiles support a precipitation type of mostly
rain, with a few embedded thunderstorms over southeast KS, amidst
anomalous moisture and associated marginal instability. Severe
weather isn't expected, although given the strong wind fields and
marginal instability, cannot rule out small hail and gusty winds
with the strongest activity. As the system pulls away and colder
air filters south, could see a period of a light rain/snow mix
over central Kansas Monday night into early Tuesday, especially if
the stronger/more wrapped up ECMWF solution verifies. The heavier
wintry precipitation should remain well north of the region, so
am not expecting impacts from wintry weather across central KS.

.LONG TERM...(Tuesday through Saturday)
Issued at 300 PM CST Sat Dec 31 2022

Chilly Canadian high pressure building in from the north should
support a return to near to below normal temperatures Tuesday-
Thursday, with lows in the teens-20s, and highs in the 30s-40s. By
late next week and next weekend, model consensus supports
temperatures warming back to mostly above normal readings in the 40s-
50s. In wake of the early week system, meaningful precipitation
chances look low through next weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1135 PM CST Sat Dec 31 2022

Some cirrus clouds will continue to spread eastward across the
region through the overnight hours and into the day on Sunday.
We're still expecting to see some increasing potential for fog and
stratus across portions of southeast KS during the predawn hours
on Sun likely lowering flight categories at KCNU while lingering
into the morning hours before mixing out. Light easterly winds
are expected to develop as low pressure organizes over the
Southern Plains during the day on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    32  54  43  57 /   0   0   0  50
Hutchinson      32  54  39  54 /   0   0  10  50
Newton          34  54  41  55 /   0   0   0  50
ElDorado        37  54  44  58 /   0   0   0  50
Winfield-KWLD   36  57  47  61 /   0   0   0  50
Russell         27  51  35  52 /   0   0  10  50
Great Bend      29  53  37  52 /   0   0  10  40
Salina          30  52  38  52 /   0   0  10  50
McPherson       31  53  39  53 /   0   0  10  50
Coffeyville     43  62  52  65 /   0   0   0  80
Chanute         40  59  49  62 /   0   0   0  70
Iola            39  58  48  62 /   0   0   0  70
Parsons-KPPF    42  60  50  63 /   0   0   0  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...MWM
Hazardous weather outlook, Dec 31, 3:30 PM CST, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
330 PM CST Sat Dec 31 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
330 PM CST Sat Dec 31 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Fog is possible late tonight over southeast Kansas. Watch for
visibilities less than one mile at times.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Fog may linger over southeast Kansas through Sunday morning.

There is a chance for thunderstorms across eastern and southeast
Kansas Monday and Monday evening. The strongest activity will be
capable of pea size hail and 50 mph winds. For Monday night, a
light mix of rain and snow is possible across central Kansas. At
this time, snow accumulation and associated impacts should be
minimal.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 drought. Local standard time, as filed.

Drought, Reno

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Reno forecast zone
Reported by
Drought Monitor
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the county, with Exceptional drought (D4) over the southern half of the county.

Drought, Labette

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Labette forecast zone
Reported by
Drought Monitor
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

Extreme Drought (D3) continued across the county.

Drought, Barton

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Barton forecast zone
Reported by
Drought Monitor
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the entire county due to continued below normal rainfall.

Drought, Russell

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Russell forecast zone
Reported by
Drought Monitor
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the entire county due to continued below normal rainfall.

Drought, Ellsworth

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Ellsworth forecast zone
Reported by
Drought Monitor
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Extreme Drought (D3) continued across the southwestern half of the county, due to continued below normal rainfall. Severe drought (D2) was found elsewhere.

Drought, Rice

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Rice forecast zone
Reported by
Drought Monitor
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the entire county due to continued below normal rainfall.

Drought, McPherson

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Severe drought (D2) continued over the southwestern portion of the county.

Drought, Harvey

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Harvey forecast zone
Reported by
Drought Monitor
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Severe drought (D2) continued for most of the county, except southwestern sections which saw Extreme drought (D3).

Drought, Sedgwick

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Sedgwick forecast zone
Reported by
Drought Monitor
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the county. Eisenhower National Airport only reported 1.25 inches of precipitation, which was 0.40 inches above normal.

Drought, Kingman

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Kingman forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Exceptional Drought (D4) continued across the county.

Drought, Harper

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Exceptional Drought (D4) continued across the county.

Drought, Sumner

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Sumner forecast zone
Reported by
Drought Monitor
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Exceptional Drought (D4) continued across the county, with Extreme drought (D3) for northern sections of the county.

Drought, Cowley

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Cowley forecast zone
Reported by
Drought Monitor
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Exceptional Drought (D4) continued across the county.

Drought, Chautauqua

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Chautauqua forecast zone
Reported by
Drought Monitor
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

Exceptional Drought (D4) continued across the county.

Drought, Elk

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Elk forecast zone
Reported by
Drought Monitor
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

Exceptional Drought (D4) continued across the county.

Drought, Butler

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Butler forecast zone
Reported by
Drought Monitor
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the northern half of the county, with Exceptional Drought (D4) across the southern half of the county. There was some improvement to the drought for northern sections of the county to Severe Drought (D2).

Drought, Greenwood

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Greenwood forecast zone
Reported by
Drought Monitor
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the northern half of the county, with Exceptional Drought (D4) across the southern half of the county, there was some improvement to northeastern sections of the county, to Severe drought (D2).

Drought, Montgomery

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

Extreme Drought (D3) continued across the county.

Drought, Wilson

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Wilson forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

Exceptional Drought (D4) continued across the county.

Drought, Woodson

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Woodson forecast zone
Reported by
Drought Monitor
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

Extreme drought (D3) continued over most of the county. The only exception was over southern portions of the county where Exceptional drought (D4) was found.

Drought, Neosho

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Neosho forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the region.

Drought, Allen

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Allen forecast zone
Reported by
Drought Monitor
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

Extreme drought (D3) improved to Severe drought (D2) due to much needed rainfall during the month.

Drought, Marion

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Severe drought (D2) continued over the southwest portion of the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1072770, 1072772, 1072775, 1072776, 1072777, 1072778, 1072781, 1072782, 1072783, 1072784, 1072785, 1072786, 1072789, 1072790, 1072791, 1072792, 1072793, 1072797, 1072807, 1072809, 1072811, 1072812, 1072813.